Alert archive / Texas / Flash Flood Warnings in 2022
Flash Flood Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 5, 2022, 1:59 PM CDT for Jeff Davis County, Reeves County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2022, 1:59 PM CDT (18:59 UTC)
- Expired
- Jul 5, 2022, 5:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jeff Davis County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 198 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
419
WGUS54 KMAF 051859
FFWMAF
TXC243-389-052200-
/O.NEW.KMAF.FF.W.0020.220705T1859Z-220705T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
159 PM CDT Tue Jul 5 2022
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Northeastern Jeff Davis County in southwestern Texas...
Southwestern Reeves County in southwestern Texas...
* Until 500 PM CDT.
* At 159 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Balmorhea, Balmorhea State Park, Balmorhea Lake, Buffalo Trail
Scout Camp, Star Mountain, Toyahvale and Black Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3105 10373 3081 10366 3067 10414 3092 10414
FLASH FLOOD...RADAR INDICATED
$$
David Hennig1 follow-up statement
155
WGUS74 KMAF 052048
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
348 PM CDT Tue Jul 5 2022
TXC243-389-052200-
/O.CON.KMAF.FF.W.0020.000000T0000Z-220705T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jeff Davis TX-Reeves TX-
348 PM CDT Tue Jul 5 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON FOR NORTHEASTERN JEFF DAVIS AND SOUTHWESTERN REEVES
COUNTIES...
At 348 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Balmorhea, Balmorhea State Park, Balmorhea Lake, Buffalo Trail
Scout Camp, Star Mountain, Toyahvale and Black Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3105 10373 3081 10366 3067 10414 3092 10414
FLASH FLOOD...RADAR INDICATED
$$
Michelle SchuldtWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 1:58 PM CDT, 1 minute earlier.
Area forecast discussion, Jul 5, 1:58 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Midland/Odessa TX 158 PM CDT Tue Jul 5 2022 ...New SHORT TERM, LONG TERM... .AVIATION... (18Z TAFS) Issued at 1226 PM CDT Tue Jul 5 2022 SHRA/TS will develop again this afternoon where the best chances for TS will be at HOB/CNM/PEQ/FST. VCTS is in the forecast due to the widely scattered nature of the convection creating uncertainty in the exact location and timing. Will amend with TEMPO groups when/if confidence increases. Despite lower chances at MAF/INK, cannot rule out TS at these locations either. Otherwise VFR conditions and light to modest southerly winds will continue. Hennig && .SHORT TERM... (This afternoon through Wednesday night) Issued at 156 PM CDT Tue Jul 5 2022 Once again we see the Davis Mountains getting active with surface heating already starting convection. Hi-res models show the convection spreading this afternoon to the same areas as yesterday, from southeastern New Mexico and the northwestern Permian Basin to the Big Bend. Rainfall amounts will generally be less than a half inch but a few locations could receive one to three inches creating an isolated flash flood threat. Satellite shows a couple of MCVs (mesoscale convective vorticies) over the CWA that will add to instability and help the convection persist for several hours after sunset. Tomorrow will be similar to today as high pressure to the east continues to draw gulf moisture into west Texas and southeastern New Mexico and afternoon heating creates the needed trigger. Highs tomorrow will be a couple of degrees warmer than today, a warming trend that will continue into the weekend. && .LONG TERM... (Thursday through Monday) Issued at 156 PM CDT Tue Jul 5 2022 The 100 degree heat makes its full return by the end of this week with most locations hovering around the upper 90s and low 100s. The only exception will be portions of the higher terrain where temperatures reach "only" the low 90s. The warming temperatures are a result of the large subtropical high situated over the Deep South strengthening and sliding back west. Low temperatures will not allow for any relief to the heat as mid 70s for most can be expected thanks to continued overnight return flow. The western higher terrain continues to have scattered afternoon thunderstorms during the afternoons. Precipitation chances become more isolated across the western higher terrain as high pressure continues to slide west this weekend. Temperatures climb further over the weekend and, if this trend continues, some heat advisories may be needed in later forecasts. At this time at least low 100s for most look likely. Models are beginning to give hope of a pattern shift during the first half of next week. Latest guidance tries to push a cold front through the area as a strong trough passes to the north. This could result in below normal temperatures and widespread precipitation if all the ingredients for this come together. One can hope this does pan out and becomes clearer in later forecasts. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 76 101 76 102 / 10 10 10 0 Carlsbad 71 97 72 98 / 30 40 30 20 Dryden 75 100 74 101 / 10 10 10 0 Fort Stockton 74 98 73 100 / 30 30 20 10 Guadalupe Pass 68 89 69 90 / 30 40 30 30 Hobbs 71 96 71 97 / 40 40 30 10 Marfa 62 89 62 91 / 40 50 30 20 Midland Intl Airport 75 99 74 100 / 20 20 20 0 Odessa 76 99 76 100 / 20 20 20 0 Wink 75 99 75 101 / 30 40 30 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...10 LONG TERM....91 AVIATION...10
Hazardous weather outlook, Jul 5, 1:56 PM CDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 156 PM CDT Tue Jul 5 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-061900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 156 PM CDT Tue Jul 5 2022 /1256 PM MDT Tue Jul 5 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Thunderstorms are possible generally west of a Lamesa to Dryden line. The best chance of thunderstorms is expected over the higher terrain, especially the Davis Mountains. Any thunderstorms that develop will be accompanied by frequent lightning, gusty winds, and brief heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Jul 5, 1:41 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
141 PM CDT Tue Jul 5 2022
TXZ274-277-278-051930-
Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
141 PM CDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of south central Reeves
and northeastern Jeff Davis Counties through 230 PM CDT...
At 141 PM CDT, Doppler radar was tracking a strong thunderstorm near
Balmorhea State Park, or 19 miles north of Fort Davis, moving
northwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Balmorhea, Balmorhea Lake, Balmorhea State Park, Buffalo Trail Scout
Camp and Toyahvale.
This includes Interstate 10 between mile markers 205 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3083 10366 3074 10390 3092 10402 3103 10374
TIME...MOT...LOC 1841Z 141DEG 6KT 3087 10380
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:41 PM CDT | Special Weather Statement | MAF | Jeff Davis | 49 min |
| Jul 5, 2:03 PM CDT | Special Weather Statement | MAF | Reeves | 42 min |
| Jul 5, 2:15 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 60 min |
| Jul 5, 4:12 PM CDT | Special Weather Statement | MAF | Pecos | 48 min |
| Jul 5, 4:14 PM CDT | Special Weather Statement | MAF | Ward | 46 min |
| Jul 5, 5:29 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.